New York, 2008

Hail and Damaging Wind in New York, June 20, 2008

June 20, 2008 · NWS BGM · 3 events in 3 counties and zones

A low pressure system in the upper atmosphere brought showers and scattered thunderstorms to the area. Isolated storms produced hail and strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A low pressure system in the upper atmosphere brought showers and scattered thunderstorms to the area. Isolated storms produced hail and strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 20, 2:49 PM EST, 31 minutes earlier.

Area forecast discussion, Jun 20, 2:49 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT FRI JUN 20 2008

.SYNOPSIS...
AREAS OF SHOWERS AND THUNDERSTORMS WILL END THIS EVENING...BUT
REDEVELOP AGAIN ON SATURDAY AFTERNOON AS A SERIES OF UPPER LEVEL
DISTURBANCES CONTINUE TO PASS ACROSS THE REGION. A STRONGER STORM
SYSTEM MOVES INTO THE AREA ON SUNDAY...BRINGING MORE NUMEROUS
SHOWERS AND A CHANCE FOR THUNDERSTORMS. INCLEMENT WEATHER WILL
THEN CONTINUE INTO MONDAY WITH MORE PERIODS OF SHOWER ACTIVITY.

&&

.NEAR TERM /TONIGHT/...
CONVECTION A LITTLE MORE ORGANIZED THAN PREVIOUSLY EXPECTED. SEEMS
TO BE ORGANIZING BEST UNDER SMALL H5 THERMAL TROF NOW OVER THE SRN
TIER AND NEPA. LAKE ZONES ARE SOMEWHAT SHADOWED. HARD TO FIND MUCH
KINEMATIC FORCING FOR THESE STORMS IN THE H20 VAPOR LOOP. SEEMS AS
THOUGH STRONGEST CELLS ARE FAVORED WITHIN THAT THERMAL TROF IN
TANDEM WITH SFC BASED HEATING. GIVEN THAT...IT IS ALSO HARD TO SEE
MUCH FORCING FOR CONTINUATION OF STORMS PAST THIS EVENING...SO
HAVE TIMED PCPN TO DIMINISH TO SCT SHRA/TSRA EARLY THIS EVENING
...THEN END OVERNIGHT. NAM/GFS BOTH SHOW UL HGHTS RISING A BIT
OVERNIGHT AS WELL. SKIES TO BECM P/C NORTH AND MAINLY CLEAR SOUTH
BY MORNING. BLENDED MOS TEMPS SEEM REASONABLE IN THE LOW-MID 50S
GIVEN LATEST DWPTS.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
GENERAL PATTERN CHANGES OVER THE WEEKEND AS UL TROF RELOADS OVER
THE UPPER GTLKS CAUSING RIDGING OVER THE AREA ON SATURDAY MORNING.
HAVE TWEEKED FCST TIMING A BIT MORE TO LEAN WITH ANY SCT SHRA/TSRA
DEVELOPMENT TO BE IN THE AFTERNOON. FEATURES VERY SUBTLE...BUT
MDLS HINTING AT SFC BASED DESTABILIZATION AND PSBLY A WEAK WAVE
ARRIVING 18Z-21Z. UL TROF CONTINUES TO DIG SAT NITE AND SUNDAY
WITH WEAK IMPULSES AND INCRG MOISTURE BEING EJECTED INTO OUR AREA
AHEAD OF THE MAIN SYSTEM. NAM/GFS AGREE ON THE OVERALL PATTERN BUT
HAVE DIFFERENCES ESPECIALLY SAT NITE WITH GFS A WETTER SOLUTION.
BELIEVE THAT SUNDAY STILL LOOKS TO BE THE BETTER DAY FOR SIGNIFICANT
RAIN CHANCES AND WILL CONTINUE WITH LIKELY GIVEN THE INHERENT
UNCERTAINTY ON DAY 3.

SIMILAR ISSUES CONTINUE ON SUN NITE AND MONDAY WITH TROF...SFC AND
ALOFT STALLING A BIT IN THE AREA. WE SHOULD SEE SCT-NMRS SHOWERS
AND PSBLY TSTMS CONTINUE DURING THIS TIME.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
FOLLOWED HPC GUIDANCE IN THE EXTENDED. LONG RANGE GUIDANCE IS IN
REASONABLY GOOD AGREEMENT ON THE OVERALL EVOLUTION OF THE PATTERN
OVER OUR AREA. THE PRIMARY EASTERN CONUS TROUGH LIFTS EARLY IN THE
PERIOD...BUT NORTHWESTERLY FLOW WITH EMBEDDED IMPULSES WILL
CONTINUE IN ITS WAKE. THIS EVOLUTION WILL BRING GRADUAL MODERATION
IN TEMPERATURES...WITH TYPICAL VALUES FOR THIS TIME OF YEAR
RETURNING BY MIDWEEK.

AS FOR PRECIPITATION...A SHORTWAVE IN THE NORTHWESTERLY FLOW
ARRIVES ON WEDNESDAY WITH A CHANCE FOR SHRA/TSRA THROUGH THURSDAY.
OUTSIDE OF THIS...THE EARLY AND LATER PORTIONS OF THE EXTENDED
LOOK DRY.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SCATTERED SHRA WITH A FEW EMBEDDED TSRA ARE OCCURRING THROUGHOUT
THE AREA. LOCATIONS ARE GENERALLY VFR...BUT OCCASIONAL MVFR CIGS
ACCOMPANY THE SHRA...PARTICULARLY SOUTH OF SYR/RME. HAVE INCLUDED
A CB GROUP /OUTSIDE OF SYR/RME/ FOR THE AFTERNOON GIVEN THE
EMBEDDED THUNDERSTORMS...

SHRA/TSRA WILL CLEAR UP THIS EVENING WITH SOME SCT MID CLOUDS
REMAINING. EXPECT SOME FOG DEVELOPMENT AT ELM TONIGHT...BUT WINDS
ALOFT MAY KEEP DENSE FOG FROM FORMING. VFR CONDITIONS WILL
CONTINUE THROUGH 18Z SATURDAY.

OUTLOOK...

SAT AFT/NIGHT...GENERALLY VFR WITH CHC MVFR SHRA/TSRA.

SUN...NUMEROUS SHRA AND POSSIBLE TSRA WITH MVFR AND POSSIBLE IFR
RESTRICTIONS.

SUN NIGHT...IMPROVEMENT TO VFR.

MON...GENERALLY VFR. CHANCE OF AFTERNOON MVFR SHRA/TSRA.

TUE/WED...GENERALLY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB
LONG TERM...JMA
AVIATION...JMA
Hazardous weather outlook, Jun 20, 2:17 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
317 PM EDT FRI JUN 20 2008

NYZ009-015>018-036-037-211930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
317 PM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL BRING THUNDERSTORMS TO NEW YORK AND
PENNSYLVANIA ON SATURDAY. THERE IS A CHANCE FOR STRONG
THUNDERSTORMS DURING THE AFTERNOON, MAINLY WEST OF INTERSTATE 81.
THE MAIN THREAT WILL BE GUSTY WINDS, AND POSSIBLY HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY AFTERNOON.

NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-211930-
STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-TIOGA-
BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
317 PM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE EARLY EVENING. A
FEW OF THESE STORMS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING
WINDS OVER 60 MPH OR HAIL TO ONE INCH IN DIAMETER. STORMS ARE
EXPECTED TO DIMINISH SHORTLY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL BRING THUNDERSTORMS TO NEW YORK AND
PENNSYLVANIA ON SATURDAY. THERE IS A CHANCE FOR STRONG
THUNDERSTORMS DURING THE AFTERNOON, MAINLY WEST OF INTERSTATE 81.
THE MAIN THREAT WILL BE GUSTY WINDS, AND POSSIBLY HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS THIS EVENING.
SPOTTERS MAY AGAIN BE NEEDED SATURDAY AFTERNOON.

In the hours before

Special weather statement, Jun 20, 12:43 PM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
143 PM EDT FRI JUN 20 2008

PAZ043-044-047-201815-
LACKAWANNA PA-LUZERNE PA-WYOMING PA-
143 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 141 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR CLARKS SUMMIT...AND MOVING
  SOUTHEAST AT 15 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  CLARKS SUMMIT AND CLARKS GREEN AT 155 PM EDT...
  OLD FORGE AT 200 PM EDT...
  WEST SCRANTON AND TAYLOR AT 205 PM EDT...
  SCRANTON AND DICKSON CITY AT 210 PM EDT...
  DUNMORE AND THROOP AT 215 PM EDT...

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
Special weather statement, Jun 20, 1:11 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
211 PM EDT FRI JUN 20 2008

NYZ022>025-055-056-PAZ038-039-202000-
BRADFORD-BROOME-CHEMUNG-SCHUYLER-STEUBEN-SUSQUEHANNA-TIOGA-TOMPKINS-
211 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORMS MOVING THROUGH THE TWIN TIERS AND PORTIONS
OF THE EASTERN FINGER LAKES REGION...

AT 2:00 PM...SCATTERED STRONG THUNDERSTORMS WERE SCATTERED ACROSS
PORTIONS OF THE TWIN TIERS AND EASTERN FINGER LAKES REGION FROM
STEUBEN COUNTY EAST THROUGH SCHUYLER AND CHEMUNG COUNTIES OF NEW
YORK AND INTO THE NORTHERN SECTIONS OF BRADFORD COUNTY
PENNSYLVANIA. AS THESE STORMS MOVE EAST AT 20 TO 25 MPH...THEY WILL
MOVE INTO BROOME AND SUSQUEHANNA COUNTIES BETWEEN 2:15 AND 3:15 PM
THIS AFTERNOON.  THESE STORMS ARE CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND...DEADLY CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAIN
UPWARDS OF ONE QUARTER OF AN INCH AS THEY MOVE THROUGH.

MJN
Local storm report, Jun 20, 2:25 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT FRI JUN 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND GST     BURLINGTON              41.78N 76.61W
06/20/2008  E60 MPH          BRADFORD           PA   UNKNOWN

0318 PM     HAIL             TOWANDA                 41.77N 76.45W
06/20/2008  M0.75 INCH       BRADFORD           PA   EMERGENCY MNGR

&&

EMG
Special weather statement, Jun 20, 2:55 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT FRI JUN 20 2008

PAZ038-202045-
BRADFORD PA-
355 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR CANTON...
  AND MOVING EAST AT 27 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  ALBA AT 400 PM EDT...
  WEST LE ROY AT 405 PM EDT...
  LE ROY AT 410 PM EDT...
  LE ROY AT 415 PM EDT...
  WEST FRANKLIN AT 420 PM EDT...
  FRANKLINDALE AT 430 PM EDT...
  NEW ALBANY AND EVERGREEN AT 445 PM EDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

The radar

The Binghamton radar (KBGM), 82 km away, was scanning. The volume nearest the first event began at 20:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Schuyler

When
June 20, 3:20 PM EST
Where
Schuyler County, Beaver Dams
Measured
1 in hail
Reported by
Public
Coordinates
42.280, -76.970

Hail, Steuben

When
June 20, 3:50 PM EST
Where
Steuben County, 0.51 mi W of Canisteo
Measured
0.88 in hail
Reported by
Public
Coordinates
42.270, -77.610

Thunderstorm Wind, Tompkins

When
June 20, 4:42 PM EST
Where
Tompkins County, 1.47 mi NNW of Besemer
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.420, -76.430

Large tree branches were broken off and wires were knocked down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114218, 114219, 114220.